Rash? Hair loss? What your body is telling you
Taking care of your skin and hair can be tricky. You think you have it under control and then your skin does a number on you, breaking out and getting oilier by the minute even though you could have sworn you have always had dry skin. Or your hair suddenly gets dry and starts to break. This could be caused by several things, not just the products you are using.
Your beauty secrets need to as there are things that will throw it off balance. When you hair starts shedding and falling off, do not immediately change products. When your skin breaks out, don’t listen to your girlfriends’ many recommendations.
On average, you should give a skin product six weeks to three months to ascertain its efficacy. If you notice your skin getting worse within this time, then stop and think.
Before you change the product, ask yourself if you changed any part of your beauty routine. If you did, then what are the changes and how soon did you notice a reaction? Go to Google and see if there are any customer reviews of the products you are using.
I would advise doing this if a problem occurs rather than before buying a product. The latter is just a good way of courting trouble.
If it is the product that’s making your skin worse, chances are pretty high that other people have experienced exactly what you are experiencing.
A lot of beauty forums exist online allowing open, honest conversation. Testimonials do not help because for all you know, it could be a fake person.
Pictures prove nothing either. If it is endorsed by a celebrity, then the side effects could be hidden. So, before going to your dermatologist, know your product intimately. They will ask and you should be able to tell.
Secondly, have you changed your diet? Sometimes we blame a product for a skin or hair reaction when in actual fact, we could have increased ingestion of sugar, starchy carbohydrates, salt, dairy or wheat.
It could even be that you are reacting to food that you eat, and have eaten for some time. It could be wheat intolerance or you could be lactose intolerant. In which case, you will need to investigate and eliminate.
If you think this sounds like a lot of work, keep in mind that this is exactly what a doctor will require you to do. The process of elimination applies any time you visit a doctor and believe me, sometimes they are just as baffled as you are. It happens.
Have you started taking the pill? There are women who have had their hair fall off, some who have had skin breakouts because they went on the pill and this is one of the side effects they had not anticipated. Check yourself.
This is why it helps to know yourself, that way you can monitor any changes.
It could also be stress. Did you change jobs? Is your relationship suddenly more taxing? Divorce hanging over your head? Are you low on energy?
Your body is sending signals and they are written all over your face.
Hair and skin changes could also be hormonal. This does not just happen when you are menopausal. A woman’s hormones are in a perpetual state of flux. When I had moderate to severe acne, the dermatologists insisted it was hormonal, treatable via an injection of oestrogen.
Hormones are happy when the progesterone and oestrogen are in harmony. They rarely are. Sometimes if you have polycystic ovarian syndrome, known as PCOS in short, you break out and may start to grow hair on your face. The body is all about balance and when it is thrown out of whack, it will definitely and very clearly tell you.
Another reason your skin and hair could be showing reactions is as a result of medication.
Are you on antibiotics constantly? It could be that your friendly bacteria has been totally decimated and you need to recalibrate your system. In that case, you will develop yeast infections and your skin will be dry. If so, talk to your doctor about probiotics to bring back your youthful glow.
Also, your body could simply be tired and needs rest and to get refreshed. In such instances, visit the pharmacist and ask about biotin and zinc supplements. These are great for hair, eyes, skin and nails.
Finally, have you started taking anti-depressants or are you on mood stabilisers? These have been known to cause acne and can sometimes cause your hair to fall out. The same goes for cancer treatments. The medication, and not necessarily the chemo, can cause hair to fall out.
If this is the case, you will need to ask your doctor about folic acid, omega 3s, biotin, vitamin B12 and zinc. And if you are still on medication, your doctor needs to know to advice you on contraindications. Don’t dash to a pharmacy without consulting your medical practitioner.